Tennessee, 2010

Flash Flooding and Damaging Winds in Tennessee, July 19, 2010

July 19, 2010 · NWS OHX · 5 events in 5 counties and zones

An area of showers and thunderstorms developed across south central Kentucky and moved into the north central portions of Middle Tennessee during the early morning hours on Monday, July 19th. This resulted in some thunderstorms reaching severe thresholds, resulting in thunderstorm wind, flash flooding, and lightning damage across locations near and on the Northern Cumberland Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
$2,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An area of showers and thunderstorms developed across south central Kentucky and moved into the north central portions of Middle Tennessee during the early morning hours on Monday, July 19th. This resulted in some thunderstorms reaching severe thresholds, resulting in thunderstorm wind, flash flooding, and lightning damage across locations near and on the Northern Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 18, 11:04 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 18, 11:04 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1204 AM CDT MON JUL 19 2010

.UPDATE...
UPDATE ISSUED TO INCLUDE AVIATION DISCUSSION.

&&

.AVIATION...
CSV TAF...COMPLEX OF SHOWERS AND THUNDERSTORMS ON KY/TN BORDER AREA
WILL AFFECT CSV TERMINAL BETWEEN 06-08Z...WITH CIGS LOWERING AT
TIMES TO AT LEAST MVFR AND VSBYS TO IFR. STORMS MAY STILL BE POSSIBLE
FOR SEVERAL MORE HOURS AFTER THAT...AND WILL COVER THAT WITH CB IN CLOUD
GROUP. MVFR CIGS/VSBYS AROUND DAYBREAK...THEN VFR THEREAFTER.
BNA TAF...WILL BE LOCATED BETWEEN STORM COMPLEXES...ONE TO E AND ONE
OVER MO BOOTHEEL...WHICH APPEARS TO BE MOVING S OR SSE. AND IF IT
DOES NOT WEAKEN OR DISSIPATE...IT SHOULD MOVE INTO W TN/NE AR FEW HOURS
AFTER MIDNIGHT. BRIEF MVFR CIGS AROUND DAYBREAK. OTHERWISE VFR.
AIR MASS ACROSS MID STATE FORECAST TO DRY OUT SOME ON MON...AS
UPPER LEVEL NW FLOW BECOMES ZONAL...SO NO STORMS EXPECTED AT EITHER
SITE.

&&

.PREV DISCUSSION... /ISSUED 1105 PM CDT SUN JUL 18 2010/

UPDATE...STRONG THUNDERSTORMS IN ERN KY CONTINUE TO PUSH EAST SOUTHEASTWARD
INTO OUR NERN COUNTIES. HAVE UPPED POPS AND PUT IN MENTION OF GUSTY
WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. CLUSTER OF
ACTIVITY IN SERN MO EARLIER APPEARED TO BE MOVING TOWARD THE EAST
SOUTHEAST...BUT NOW SEEMS TO BE PROPAGATING SWD/SEWD. THE CURRENT
TRACK WOULD TAKE IT THROUGH WEST TN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10
Hazardous weather outlook, Jul 18, 7:02 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
802 PM CDT SUN JUL 18 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-191100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
802 PM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT...ESPECIALLY
IN NORTH AND EAST SECTIONS OF THE MID STATE. A FEW STRONG STORMS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES ARE FORECAST TO REACH INTO THE 100 TO 104 DEGREE RANGE...
BEGINNING TUESDAY AFTERNOON...AND EACH AFTERNOON THEREAFTER THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED OVERNIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

STEIGERWALDT

In the hours before

Special weather statement, Jul 18, 10:33 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 PM CDT SUN JUL 18 2010

TNZ009>011-031-033-034-190530-
CLAY-FENTRESS-JACKSON-MACON-OVERTON-PICKETT-
1133 PM CDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...JACKSON...
MACON...OVERTON AND PICKETT COUNTIES...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF CELINA TO 6 MILES NORTH OF LAFAYETTE TO 7 MILES WEST OF
SCOTTSVILLE...MOVING SOUTHEAST AT 20 MPH.

A FEW OF THESE STORMS MAY HAVE STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

JLM
Special weather statement, Jul 18, 11:30 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 AM CDT MON JUL 19 2010

TNZ009-010-031-190630-
CLAY-JACKSON-MACON-
1230 AM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON AND MACON
COUNTIES...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS JUST NORTH OF LAFAYETTE...MOVING SOUTHEAST
AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS....ALONG WITH BRIEF
HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

31
Special weather statement, Jul 19, 12:40 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
140 AM CDT MON JUL 19 2010

TNZ031-190715-
JACKSON-
140 AM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY...

AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NORTHWEST OF GAINESBORO...MOVING SOUTHEAST AT 25
MPH.

THIS STORM WILL BE NEAR...
  GAINESBORO BY 150 AM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH BRIEF
HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

31

The radar

The Nashville radar (KOHX), 87 km away, was scanning. The volume nearest the first event began at 06:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 19, 12:50 AM CST
Where
Jackson County, 1.18 mi SE of Gainesboro Arpt to 2.18 mi WNW of Burristown
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.391, -85.612

For 2.7 miles along York Highway northeast of Gainesboro, numerous trees were snapped and some uprooted by straight line winds.

Flash Flood, Clay

When
July 19, 12:50 AM CST to 3:15 AM CST
Where
Clay County, 0.41 mi WNW of Hermitage Spgs to 0.69 mi W of Hermitage Spgs
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
36.583, -85.777

Roads were impassable with debris in roads and trees down due to flash flooding in Hermitage Springs.

Thunderstorm Wind, Overton

When
July 19, 1:00 AM CST
Where
Overton County, Hilham
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.420, -85.430

Trees were reported downed at 655 Turkey Town Road in Hilman.

Flash Flood, Putnam

When
July 19, 2:06 AM CST to 3:42 AM CST
Where
Putnam County, 2.54 mi NNW of Holladay to 1.18 mi SW of Wilhite
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
36.186, -85.542

Flooding occurred in Cookeville at Broad Street and at Willow Avenue. Jackson Street and Willow Street were both under water.

Lightning, Fentress

When
July 19, 2:45 AM CST
Where
Fentress County, 0.27 mi W of Allardt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.381, -84.885

House fire was started by a lightning strike which resulted in minor damage to a home in Allardt. Extent of minor damage was unkown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251075, 251253, 251270, 251254, 251252.